Tricyclic antidepressants in adolescent depression. A case report

C. L. Evans, Y. Ha, S. Saisch, Z. Ellison, E. Fombonne

Research output: Contribution to journalArticle

4 Scopus citations

Abstract

A boy aged 11 years 11 months, with normal premorbid personality, presented with a severe depressive episode with somatic and psychotic features. A clinical response to amitriptyline was complicated by ECG changes leading to the abrupt withdrawal of amitriptyline, with the development of a withdrawal syndrome. Further trials of antidepressant medication were unsuccessful, including paroxetine (clinical deterioration), lofepramine (ECG changes and clinical deterioration), and trazodone (priapism). Finally, a good clinical response to dothiepin augmented with lithium was achieved. ECG changes were assessed as being idiosyncratic responses to medication, rather than ischaemic in nature. A dose/response relationship with dothiepin was observed. All medication was successfully stopped after 26 months of treatment. Clinical phenomena relevant to the development of guidelines for use of tricyclic antidepressants in childhood and adolescence are discussed.

Original languageEnglish (US)
Pages (from-to)166-171
Number of pages6
JournalEuropean Child and Adolescent Psychiatry
Volume7
Issue number3
DOIs
StatePublished - 1998

Keywords

  • Adolescent depression
  • ECG changes
  • SSRI
  • Tricyclic antidepressants
  • Withdrawal syndrome

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Developmental and Educational Psychology
  • Psychiatry and Mental health

Fingerprint Dive into the research topics of 'Tricyclic antidepressants in adolescent depression. A case report'. Together they form a unique fingerprint.

  • Cite this